Brand-Ad-30-6
 IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 6910 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References
   Article Figures

 Article Access Statistics
    Viewed5612    
    Printed34    
    Emailed0    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal

 


 
SHORT COMMUNICATION
Year : 1991  |  Volume : 57  |  Issue : 1  |  Page : 47

Severe phototoxic reaction to oral penicillin



Correspondence Address:
N K Mohamed


Login to access the Email id

Source of Support: None, Conflict of Interest: None


Rights and PermissionsRights and Permissions



How to cite this article:
Mohamed N K. Severe phototoxic reaction to oral penicillin. Indian J Dermatol Venereol Leprol 1991;57:47

How to cite this URL:
Mohamed N K. Severe phototoxic reaction to oral penicillin. Indian J Dermatol Venereol Leprol [serial online] 1991 [cited 2020 Oct 27];57:47. Available from: https://www.ijdvl.com/text.asp?1991/57/1/47/3622


A 53-year-old Malay fisherman presented with multiple, tense blisters over the extensor aspects of both the forearms of 2 days dura­tion [Figure - 1]. He had been going to the sea for the last 30 years and never suffered from simi­lar skin problem. He was on oral penicillin G potassium 500,000 units 6 hourly for pharyngitis. His symptoms started on the first day of sun exposure. He denied taking any other drug, applying any topical preparation or prior use of penicillin or related drugs. After a hot day's catch he experienced severe itch, burning and stinging sensations over the forearms which became erythematous and oedematous in bi­laterally symmetrical distribution. Numerous vesicles and a few bullae appeared 10 hours later and extended to the flexor regions too. The face and the neck were relatively spared because he was wearing a broad hat which affords considerable protection from sunlight. The drug was stopped and his condition im­proved thereafter while he was indoor; the resolution being expedited by a short course of steroid therapy.

Drugs causing photosensitivity and various types of adverse cutaneous reactions to peni­cillin have been well documented.' Although vesiculobullous lesions are known to occur, these features as a manifestation of photosen­sitivity to penicillin, to our knowledge, have not

been reported. Nalidixic acid is well-known to cause such an untoward effect. Sudden onset and distribution of the skin lesion, in our patient is most likely due to phototoxic reaction. Phototoxicity, contrary to photoallergy is a nonimmunologic reaction which develops with the first exposure within 2 to 6 hours. The severity depends upon the amount of drug and duration and intensity of exposure to the light of appropriate wave length, generally in the long-wave ultraviolet range (320 - 400 nm). Oral penicillin G, unlike penicillin V, is degraded by gastric acid since it is less stable and about

one-third is absorbed mainly from the duode­num. But as age advances, acid production decreases and absorption is increased.' We believe that sufficient amount of the drug and exposure were available to initiate the reaction while our patient was out in the sea where the temperature ranges from 24° to 33° C, humidity above 80% and the wind blows at 10-20 km/hr. There was a direct relationship between drug ingestion and his symptoms. Provocation test was considered unethical . 2 A skin biopsy was refused and further studies 3 could not be done. Penicillin was the only drug he was taking at the time of the skin eruption which resolved on withdrawal and never recurred after resuming his job; therefore, the clinical evidence of phototoxicity is circumstantial[3].

 
  References Top

1.Mandell GL and Sande MA : Antibacterial agents, in : Goodman and Gilman's the Pharmacological basis of therapeutics, Seventh ed, Editors, Gilman AG, Goodman LS, Rail TW et al : Macmillan, New York, 1985; P 1115 - 1149.  Back to cited text no. 1    
2.Mohamed KN : Acetarsol - induced Steven - John­son Syndrome, Drug Intell Clin Pharm, 1990; 24 99 - 100.  Back to cited text no. 2    
3.Ferguson J, Johnson BE : Ciprofloxacin - induced photosensitivity : in vitro and in vivo studies, Brit J Dermatol, 1990 ; 123 : 9 - 20.  Back to cited text no. 3    


    Figures

[Figure - 1]



 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow